Cocaine laced with heroin is circulating around Sydney, with one person dead and two others having been hospitalised after ingesting the cocktail.
The incidents, involving three people aged in their 30s, has led to a warning from NSW Health.
The two survivors of their overdoses are still in hospital recovering after being in a critical condition.
NSW Poisons Information Centre medical director Darren Roberts told the ABC that ingesting heroin could quickly turn fatal.
“We’ve seen heroin overdose among people using what they thought was cocaine,” he said. “A heroin overdose could quickly result from snorting a single line.”
Dr Roberts said it was important for people to be aware that the deadly mixture was in circulation and what to look out for.
“It’s important that people recognise the signs of an opioid overdose early and know how to respond,” he said.
“Opioids such as heroin can cause pinpoint pupils, drowsiness, loss of consciousness, slowed breathing/snoring and skin turning blue/grey.”
Outside of avoiding the illegal narcotic altogether, Dr Roberts said those intending to take the risk should carry Naloxone.
“One of the dangers of illicit drug supply is the strength and contents of the substance you are getting is unknown and can be inconsistent,” he said.
“In light of this detection, people who use cocaine should also consider carrying Naloxone.”
Naloxone is a drug that can temporarily reverse opioid overdoses and comes in the form of an easy to administer nasal spray.
The Australian government started a “take home program” for Naloxone last year, making it available from approved pharmacists, doctors and hospitals.
The drug itself will only reverse opioid overdose for 30 to 90 minutes and those who require it will still need immediate medical assistance.
firstname.lastname@example.org | @JordoMc85
Originally published as Killer cocaine laced with heroin is circulating in Sydney